See What HealthDay Can Do For You
Contact Us

NSAIDs Can Result in Small Bowel Disease, Resection

Condition difficult to detect and may require surgery

WEDNESDAY, Dec. 21 (HealthDay News) -- Small-bowel diaphragm disease caused by the use of nonsteroidal anti-inflammatory drugs (NSAIDs) may be more common than thought, and can lead to difficult-to-diagnose gastrointestinal tract bleeding and obstruction, according to a study published in the December issue of the Archives of Surgery. In some cases, the condition may require laparotomy and small-bowel resection, the authors say.

Michael E. Kelly, M.D., of the Mayo Clinic in Scottsdale, Ariz., and colleagues presented case studies on seven patients admitted to the Mayo Clinic with histologically confirmed NSAID-induced enteropathy who underwent laparotomy and small-bowel resection.

The patients had used NSAIDs for anywhere from four to 30 years and had symptoms of subacute intestinal obstruction or bleeding in the gastrointestinal tract. They were diagnosed with diaphragm disease using video capsule endoscopy or laparotomy, and underwent extensive non-diagnostic radiologic and endoscopic examinations. In all cases there were randomly distributed diaphragms throughout the jejunum and ileum requiring resection.

"Although rarely reported in the surgical literature, small-bowel diaphragm disease may be more common than thought and can manifest as gastrointestinal tract bleeding or obstruction," the authors conclude. "As the use of NSAIDs and awareness of their possible adverse effects continue to increase, the diagnosis of diaphragm disease will likely become more common."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing
undefined
undefinedundefined